Arizona, 2009

High Wind in Arizona, April 25, 2009

April 25, 2009 · NWS FGZ · 6 events in 6 counties and zones

A strong storm system and cold front moved across northern Arizona and produced strong to very strong winds.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A strong storm system and cold front moved across northern Arizona and produced strong to very strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Apr 25, 4:10 AM MST, 5 hours 50 minutes earlier.

Area forecast discussion, Apr 25, 4:10 AM MST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
410 AM MST SAT APR 25 2009

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL BECOME ESTABLISHED ACROSS THE
WESTERN STATES OVER THE NEXT FEW DAYS. A COLD FRONT WILL CROSS
NORTHERN ARIZONA TODAY...WITH STRONG GUSTY WINDS AND AREAS OF
BLOWING DUST... ESPECIALLY NORTH OF THE MOGOLLON RIM. THERE IS A
SLIGHT CHANCE OF LIGHT SHOWERS THIS AFTERNOON AND EVENING OVER THE
HIGHER TERRAIN NORTH OF INTERSTATE 40. DRY CONDITIONS WITH BREEZY
AFTERNOON WINDS AND NEAR NORMAL TEMPERATURES ARE FORECAST SUNDAY
THROUGH THURSDAY.

&&

.DISCUSSION...
STRONG SOUTHWEST WINDS ARE THE SHORT TERM ISSUE. THE SURFACE COLD
FRONT WAS ALONG A LINE FROM CEDAR CITY UTAH TO DEATH VALLEY EARLY
THIS MORNING AND IS HEADED OUR WAY. SOUTH TO SOUTHWEST SFC WINDS IN
NORTHERN ARIZONA ARE ALREADY GUST FROM 15 TO 25 MPH AT MANY AREAS.
THE 88D VELOCITY DATA IS SHOWING 40-50 KT WIND RIGHT OFF THE SFC.
THE CLOUD COVER SEEN FRIDAY EVENING HAS MOVED EAST OF AZ...AND SOME
SCATTERED UPSLOPE STRATUS IS SEEN IN NW AZ.

FOR TODAY...WE HAVE UPGRADED THE HIGH WIND WATCH TO A WARNING AND
WILL KEEP THE WIND ADVISORIES...SO THE ENTIRE CWA HAS SOME TYPE OF
WIND HEADLINE. THESE WINDS ARE DUE TO THE PASSAGE OF A COLD FRONT
ACROSS AZ TODAY. THE FRONT IS EXPECTED TO BE ALONG A LINE FROM PAGE
TO FLAGSTAFF BY NOON. THE FASTEST WINDS (SW GUSTS 55-65 MPH) ARE
EXPECTED ACROSS THE SOUTHERN HALVES OF NAVAJO AND APACHE COUNTIES.
THIS AREA WILL BE STILL AHEAD OF THE COLD FRONT FOR MOST OF THE DAY.
AREAS OF BLOWING DUST WILL SHOULD CAUSE TRAVEL CONCERNS...ESPECIALLY
ALONG I-40. MOISTURE WITH THE FRONT IS LIMITED BUT LIFT IS PRETTY
STRONG SO WE NEED TO KEEP A MENTION OF LIGHT SHOWERS IN TODAYS
FORECAST FOR THE HIGHER TERRAIN NORTH OF I-40.

TONIGHT THROUGH THURSDAY...THE COLD FRONT WILL BE MOVING QUICKLY
EASTWARD TONIGHT...WITH CLEARING SKIES FROM WEST TO EAST. PROGS
CONTINUE TO SHOW A TROUGH OF LOW PRESSURE OVER THE WESTERN U.S. FOR
THE NEXT SEVERAL DAYS. NORTHERN ARIZONA SHOULD BE DRY WITH BREEZY
AFTERNOONS AND NEAR NORMAL TEMPS.

FRIDAY...THE GFS MODEL IS SHOWING ANOTHER SYSTEM TO CROSS AZ WITH
VERY DEEP MOISTURE...WHILE THE EC IS DRY. WE INHERITED SOME SLIGHT
CHANCE OF SHOWERS WORDING FOR FRIDAY AND WILL KEEP IT FOR NOW.

&&

.AVIATION...FOR THE 12Z PACKAGE...A COLD FRONT WILL MOVE ACROSS
NORTHERN AZ TODAY. SOUTHWEST WINDS WILL INCREASE INTO THE 20-35
KT RANGE WITH GUSTS FROM 35-55 KT. THE HIGHEST WIND SPEEDS WILL BE
ACROSS NAVAJO AND APACHE COUNTIES IN THE AFTERNOON WITH AREAS OF
BLOWING DUST. AFT 15Z THERE IS A SLIGHT CHANCE OF SHOWERS NORTH OF A
LINE FROM SELIGMAN-FLAGSTAFF-WINDOW ROCK ALONG WITH SCT-BKN CLOUD
COVER AT 10-12 KFT MSL. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...WILL UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG
WARNING AND REMOVE AZ ZONE 011 /CHUSKA MOUNTAINS/ FROM THE
WARNING...SEE RFWFGZ FOR THE DETAILS. A COLD FRONT WILL CROSS
NORTHERN ARIZONA TODAY WITH VERY STRONG WINDS. THE STRONGEST WINDS
ARE EXPECTED ACROSS NAVAJO AND APACHE COUNTIES DURING THE AFTERNOON.
MOISTURE IS LIMITED WITH THIS FRONT...WITH JUST A SLIGHT CHANCE OF
SHOWERS NORTH OF A LINE FROM SELIGMAN-FLAGSTAFF-WINDOW ROCK. COOL
AND DRY WEATHER WITH MUCH LESS WIND IS IN STORE SATURDAY NIGHT AND
SUNDAY.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

1) RED FLAG WARNING IN EFFECT FROM NOON MST SATURDAY UNTIL 7 PM MST
   SATURDAY EVENING FOR FIRE WEATHER ZONES: 112>114-137-140.

2) HIGH WIND WARNING TODAY 10 AM MST TIL 7 PM MST FOR AZZ011>017-040.

3) WIND ADVISORY TODAY FROM 8 AM TO 7 PM MST SATURDAY FOR
AZZ004>010-018-037>039.

&&

PUBLIC.....................DL
AVIATION/FIRE WEATHER......MAS

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Apr 25, 4:27 AM MST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
427 AM MST SAT APR 25 2009

AZZ004>018-037>040-260700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
427 AM MST SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ALL OF NORTHERN ARIZONA HAS EITHER A HIGH WIND WARNING OR WIND
ADVISORY IN EFFECT STARTING THIS MORNING UNTIL 7 PM TONIGHT.
STRONG SOUTHWEST WINDS WITH AREAS OF BLOWING DUST ARE FORECAST
TODAY...ESPECIALLY FROM EAST FLAGSTAFF TO THE NEW MEXICO BORDER
WHERE WINDS OF 25 TO 40 MPH WITH GUSTS UP TO 65 MPH ARE EXPECTED.
ELSEWHERE SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50 MPH
ARE FORECAST. SEE PRODUCT PHXNPWFGZ FOR DETAILS.

A RED FLAG WARNING WILL BE IN EFFECT TODAY OVER THE LITTLE
COLORADO RIVER VALLEY AND THE VALLEYS OF YAVAPAI COUNTY.
SEE PRODUCT PHXRFWFGZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY THROUGH THURSDAY...DRY CONDITIONS WITH BREEZY
AFTERNOON WINDS AND NEAR NORMAL TEMPERATURES ARE FORECAST THROUGH
THURSDAY. THERE IS A SLIGHT CHANCE OF PRECIPITATION ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Coconino Plateau

When
April 25, 10:00 AM MST to 2:00 PM MST
Where
Coconino Plateau forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

A trained spotter in Seligman reported strong winds with a peak wind gust of 59 MPH.

High Wind, Little Colorado River Valley in Coconino County

When
April 25, 10:30 AM MST to 4:30 PM MST
Where
Little Colorado River Valley in Coconino County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

High winds (59 MPH and 60 MPH) were reported in both Tuba City and at Two Guns.

High Wind, Eastern Mogollon Rim

When
April 25, 11:45 AM MST to 4:00 PM MST
Where
Eastern Mogollon Rim forecast zone
Measured
58 kt (67 mph) estimated gust
Reported by
AWOS
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

A peak wind gust of 67 MPH was reported at the Mogollon Rim Airpark in Overgaard.

High Wind, White Mountains

When
April 25, 11:45 AM MST to 4:00 PM MST
Where
White Mountains forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

The AWOS at the Show Low airport reported a peak wind gust of 63 MPH.

High Wind, Little Colorado River Valley in Navajo County

When
April 25, 1:00 PM MST to 4:00 PM MST
Where
Little Colorado River Valley in Navajo County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.400, -110.321 (the zone’s center; the record gives no point)

High winds were recorded at the Winslow ASOS.

High Wind, Chuska Mountains and Defiance Plateau

When
April 25, 1:30 PM MST to 5:30 PM MST
Where
Chuska Mountains and Defiance Plateau forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Law Enforcement
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

Arizona Department of Transportation reported strong winds in Lupton with a peak wind gust of 59 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169980, 170014, 170016, 170021, 170013, 169993.